Indiana, 2016Flood in Indiana, February 2 to 3, 2016
February 2 to 3, 2016 · NWS ILN · 1 event in 1 county or zone
Widespread showers and embedded thunderstorms developed ahead of a strong low pressure center. The showers and thunderstorms produced periods of heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread showers and embedded thunderstorms developed ahead of a strong low pressure center. The showers and thunderstorms produced periods of heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 2, 8:52 PM EST, 2 hours 52 minutes earlier.
Area forecast discussion, Feb 2, 8:52 PM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
852 PM EST TUE FEB 2 2016
.SYNOPSIS...
A STRONG LOW PRESSURE CENTER WILL TRACK FROM THE UPPER MIDWEST
THROUGH THE GREAT LAKES REGION THIS EVENING AND OVERNIGHT. A COLD
FRONT TRAILING THE SYSTEM WILL CROSS THE OHIO VALLEY WEDNESDAY
EVENING. DRIER AIR ON BUILDING SURFACE HIGH PRESSURE WILL BE FOUND
THURSDAY AS AN UPPER LEVEL TROUGH CROSSES THE REGION.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
WIDESPREAD SHOWER ACTIVITY HAS OVERSPREAD THE AREA THIS EVENING.
DESPITE FAIRLY PALTRY INSTABILITY...WE HAVE SEEN QUITE A BIT OF
LIGHTNING ACTIVITY WITHIN THE SHOWERS...LIKELY DUE TO THE STRONG
FORCING OVERSPREADING OUR REGION. THE QUESTION FOR THE REST OF THE
EVENING AND INTO THE OVERNIGHT HOURS WILL BE WHAT AFFECT THIS
CURRENT ONGOING PCPN WILL HAVE ON THE MORE ORGANIZED LINE OF
STORMS CURRENTLY PUSHING EAST ACROSS SOUTHERN INDIANA AND WESTERN
KENTUCKY. IN SOUTHERLY FLOW...SURFACE TEMPERATURES HAVE PUSHED UP
INTO THE LOW 60S ACROSS OUR SOUTH AND SOUTHEAST AREAS SO BETWEEN
THIS AND THE CONTINUED STRONG DYNAMICS...EXPECT TO SEE A FAIR
AMOUNT OF EMBEDDED THUNDER ACTIVITY PERSIST. THAT BEING
SAID...WITH THE MOISTENING LOW LEVELS AND ONLY VERY WEAK
INSTABILITY...WOULD EXPECT TO SEE A WEAKENING TREND IN THE
ORGANIZED LINE OF STORMS AS IT PUSHES INTO OUR SOUTHERN AREAS
LATER TONIGHT. THIS SHOULD HELP LIMIT THE SEVERE THREAT ACROSS OUR
AREA. THE BIGGER THREAT MAY END UP BEING LOCALLY HEAVY RAINFALL AS
THE 00Z ILN SOUNDING SET A RECORD FOR THE HIGHEST PW ON THIS
DATE...1.1 INCHES. ONE HOUR FLASH FLOOD GUIDANCE IS GENERALLY
RUNNING IN THE 1.5 TO 2 INCH RAIN...SO THINK WE ARE OKAY WITH OUT
A FLASH FLOOD WATCH. THAT BEING SAID...WILL HAVE TO CONTINUE TO
MONITOR FOR LOCAL FLOODING ISSUES AS WE PROGRESS THROUGH THE
OVERNIGHT HOURS.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
WINDS NEVER SHIFT MORE THAN SOUTHWEST BEHIND THE EXITING RAIN
OVERNIGHT. BY DAYBREAK THE BACK EDGE OF THE RAIN SHOULD BE THROUGH
OR ALMOST THROUGH OUR FAR SOUTHEASTERN COUNTIES IN THE SCIOTO
VALLEY AND HOCKING HILLS AREAS. TEMPERATURES WILL BE HARD PRESSED
TO FALL DURING THE DAY WITH A CONTINUED STRONG SURFACE WIND FROM
THE SOUTHWEST. BY THE AFTERNOON...THE UPPER LEVEL SHORTWAVE
PIVOTING THROUGH THE GREAT LAKES REGION AND SHUNTING THE ELONGATED
VORT MAXIMA WILL USHER IN THE COLDER AIR FROM ALOFT AND HELP SHIFT
WINDS WEST. WRAP-AROUND MOISTURE ON THE BACK SIDE OF THE LOW MAY
INTERACT WITH THE COLD AIR AND MIX SOME SNOW WITH SCATTERED LIGHT
RAIN SHOWERS IN THE EVENING BEFORE CHANGING OVER TO ALL LIGHT SNOW
SHOWERS AND FLURRIES TOWARDS SUNSET.
THE LIGHT SNOW AND FLURRY THREAT WILL PERSIST OVERNIGHT AND
QUICKLY SUBSIDE ON THURSDAY AFTER DAYBREAK AS THE MOISTURE
DECREASES AND LIFT SOURCE RACES AWAY FROM THE REGION.
HIGH PRESSURE BEHIND THE FRONT WILL HAMPER TEMPERATURE RECOVERIES
ON THURSDAY TO JUST A HANDFUL OF DEGREES OFF OF THEIR MORNING
LOW...IF THERE ARE ANY RECOVERIES AT ALL. MORE NORMAL TEMPERATURES
ARE EXPECTED THURS AND THURS NIGHT AS HIGHS REMAIN IN THE 30S WITH
LOWS IN THE LOWER 20S.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
FORECAST FOCUS ON POSSIBLE ACCUMULATING SNOW FOR MONDAY AND
ARCTIC TYPE AIR. PERIOD BEGINS WITH NEAR SEASONABLE REGIME. WEAK
FRONT FOR SATURDAY WITH LIMITED MOISTURE AND LIMITED CHANGE OF
AIR. WARM UP FOR SUNDAY BEFORE S/W AND COLD AIR ARRIVES LATE
SUNDAY NIGHT AND MONDAY. MODELS SHOWING SOME DIFFERENCES IN
PRECIP TIMING AND COVERAGE. HAVE LEANED TOWARD THE LATEST ECMWF
AND HAVE BUMPED UP POPS TO HIGH CHANCE FOR MONDAY. THIS WILL NEED
TO BE MONITORED FOR POSSIBLE INCREASE AND LIGHT ACCUMULATION WITH
FALLING TEMPS. COLDEST AIR ARRIVES IN EARNEST MONDAY NIGHT AND
TUESDAY. IN THIS REGIME WOULD EXPECT AT LEAST FLURRIES AND
SCATTERED SNOW SHOWERS SO CHANCE POPS FOR THIS. TEMPS A BIT TRICKY
ESPECIALLY MONDAY WITH COLD AIR AND SNOW. HAVE GONE GENERALLY AT
OR BELOW GUIDANCE THROUGH THE PERIOD.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
SHOWERS WITH EMBEDDED SCATTERED THUNDERSTORMS ARE OVERSPREADING
OUR WESTERN AREAS EARLY THIS EVENING. EXPECT THESE SHOWERS TO
CONTINUE TO WORK SLOWLY EASTWARD THROUGH THE NEXT FEW HOURS...BUT
MAY WEAKEN SOME AS THE SECONDARY LINE OF SHOWERS AND THUNDERSTORMS
CURRENTLY MOVING INTO WESTERN KENTUCKY BECOMES MORE DOMINANT. AT
ANY RATE WILL ALLOW FOR SOME PREVAILING MVFR SHOWERS TO GRADUALLY
WORK EAST IN THE FIRST FEW HOURS OF THE TAFS WITH SOME OCCASIONAL
IFR VSBYS/MVFR CIGS. EXPECT THE THUNDER ACTIVITY TO REMAIN MORE
SPOTTY/EMBEDDED WITHIN THE SHOWERS SO WILL TRY TO HANDLE THAT
WITH A VCTS.
THERE IS STILL SOME DOUBT AS TO THE STRENGTH AND TIMING OF THE
SECONDARY LINE OF STORMS THAT SHOULD EVENTUALLY MAKE ITS WAY
EASTWARD AND POSSIBLY AFFECT AT LEAST OUR SOUTHERN TAF SITES. WITH
THE EARLIER PCPN CURRENTLY MOVING IN ACROSS OUR AREA HELPING TO
STABILIZE/MOISTEN UP THE LOWER LEVELS...INSTABILITIES SHOULD BE
FAIRLY MARGINAL. WILL GO AHEAD AND ALLOW FOR PREVAILING SHOWERS ON
INTO THE EARLY MORNING HOURS ON WEDNESDAY...BUT LIMIT THUNDER TO
JUST A VCTS. AS THE LOW LEVELS MOISTEN UP...CIGS SHOULD EVENTUALLY
DROP DOWN INTO MVFR AND THEN LINGER INTO WEDNESDAY MORNING. LOW
LEVELS SHOULD THEN BEGIN TO DRY OUT AS WE PROGRESS THROUGH THE
DAY...WITH CIGS IMPROVING INTO VFR. AS WE GET INTO SOME BETTER LOW
LEVEL CAA...EXPECT WESTERLY WINDS TO BECOME GUSTY IN THE 25 TO 35
KNOT RANGE THROUGH THE LATER PART OF THE TAF PERIOD.
OUTLOOK...MVFR CIGS POSSIBLE WEDNESDAY NIGHT INTO THURSDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...FRANKS
NEAR TERM...JGL
SHORT TERM...FRANKS
LONG TERM...PADGETT
AVIATION...JGL
Hazardous weather outlook, Feb 2, 5:00 AM EST, 18 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EST TUE FEB 2 2016
OHZ026-034-035-042>046-051>056-062>065-073-074-082-088-031000-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION-DELAWARE-MIAMI-
CHAMPAIGN-CLARK-MADISON-FRANKLIN-LICKING-GREENE-FAYETTE-PICKAWAY-
FAIRFIELD-ROSS-HOCKING-PIKE-SCIOTO-
500 AM EST TUE FEB 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...SOUTHWEST OHIO
AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS WITH EMBEDDED THUNDERSTORMS WILL DEVELOP LATE TODAY
AND TONIGHT AHEAD OF A STRONG COLD FRONT. SOME OF THE STORMS MAY
APPROACH SEVERE LIMITS WITH DAMAGING WINDS BEING THE MAIN THREAT.
IN ADDITION...HEAVY DOWNPOURS MAY RESULT IN LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE DURING THE DAY ON
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060-061-070>072-077>081-
031000-
WAYNE-FAYETTE-UNION-FRANKLIN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-PREBLE-MONTGOMERY-BUTLER-WARREN-CLINTON-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-
500 AM EST TUE FEB 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS WITH EMBEDDED THUNDERSTORMS WILL DEVELOP LATE TODAY
INTO TONIGHT AHEAD OF A STRONG COLD FRONT. SOME OF THE STORMS MAY
REACH SEVERE LIMITS WITH DAMAGING WINDS BEING THE MAIN THREAT.
IN ADDITION...HEAVY DOWNPOURS MAY RESULT IN LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE DURING THE DAY ON
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
Flood, Ripley
- When
- February 2, 11:44 PM EST to February 3, 1:00 AM EST
- Where
- Ripley County, Batesville to 0.04 mi WSW of Batesville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.300, -85.220
A couple of inches of water was flowing across area roads.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, February 2 to 3, 2016$2.4 million · EF2 · 44 events
- Avalanche in Colorado, February 2, 20161 death · 1 event
- Tornadoes and Flash Flooding in Alabama, February 2 to 3, 20161 injured · EF2 · 9 events
- Tornado and Flash Flooding in Tennessee, February 2, 20161 injured · $150,000 · EF1 · 4 events
- Flash Flooding and Flooding in Tennessee, February 2 to 3, 2016$98,000 · 50 kt wind · 11 events
- Blizzard and Winter Storm in Iowa, February 2 to 3, 201633 events
- Winter Storm in Minnesota, February 2 to 3, 201625 events
- Blizzard and Winter Storm in Nebraska, February 2, 201624 events
- Blizzard and Winter Weather in Iowa, February 2 to 3, 201622 events
- Blizzard and Winter Weather in South Dakota, February 2 to 3, 201620 events
- Winter Storm in Wisconsin, February 2 to 3, 201619 events
- Flash Flood in Indiana, February 2, 2016$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613445.